Alert archive / Iowa / Wind Advisories in 2023
Wind Advisory 7, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at Dec 17, 2023, 1:35 PM CST for 19 counties in Iowa; Mercer County, Rock Island County, Illinois. It took effect at Dec 17, 2023, 11:00 PM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2023, 1:35 PM CST (19:35 UTC)
- In effect from
- Dec 17, 2023, 11:00 PM CST
- Expired
- Dec 18, 2023, 9:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Quad Cities, IA
All 21 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Mercer County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300 WWUS73 KDVN 171935 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 135 PM CST Sun Dec 17 2023 IAZ040>042-051>054-063>068-076>078-087>089-ILZ015-024-180415- /O.NEW.KDVN.WI.Y.0007.231218T0500Z-231218T1500Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Rock Island-Mercer- Including the cities of Tipton, Manchester, Aledo, Clinton, Vinton, Fairfield, Dubuque, Cedar Rapids, Independence, Bettendorf, Sigourney, Maquoketa, Davenport, Marengo, Burlington, Anamosa, Moline, Washington, Iowa City, Muscatine, Wapello, Mount Pleasant, and Rock Island 135 PM CST Sun Dec 17 2023 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM CST MONDAY... * WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest Illinois and east central, northeast, and southeast Iowa. * WHEN...From 11 PM this evening to 9 AM CST Monday. * IMPACTS...Gusty winds will blow around unsecured objects, including holiday decorations. Tree limbs could be blown down leading to isolated power outages. * ADDITIONAL DETAILS...A strong cold front will move through tonight accompanied by an abrupt increase in northwest winds. The front will reach areas north of I-80 between 10 PM and midnight, and south of I-80 between midnight and 2 AM. In addition to the strong wind gusts, occasional flurries and a few isolated snow showers are possible. The windy conditions will continue through the day on Monday, gradually decreasing through the late morning and early afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Uttech
3 follow-up statements
351 WWUS73 KDVN 180257 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 857 PM CST Sun Dec 17 2023 IAZ040>042-051>054-063>068-076>078-087>089-ILZ015-024-181100- /O.CON.KDVN.WI.Y.0007.231218T0500Z-231218T1500Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Rock Island-Mercer- Including the cities of Washington, Manchester, Mount Pleasant, Maquoketa, Clinton, Moline, Muscatine, Aledo, Vinton, Independence, Rock Island, Tipton, Wapello, Burlington, Sigourney, Cedar Rapids, Marengo, Anamosa, Bettendorf, Davenport, Fairfield, Dubuque, and Iowa City 857 PM CST Sun Dec 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST MONDAY... * WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest Illinois and east central, northeast, and southeast Iowa. * WHEN...Until 9 AM CST Monday. * IMPACTS...Gusty winds will blow around unsecured objects, including holiday decorations. Tree limbs could be blown down leading to isolated power outages. * ADDITIONAL DETAILS...A strong cold front will move through tonight accompanied by an abrupt increase in northwest winds. The front will reach areas north of I-80 between 10 PM and midnight, and south of I-80 between midnight and 2 AM. In addition to the strong wind gusts, occasional flurries and a few isolated snow showers are possible. The windy conditions will continue through the day on Monday, gradually decreasing through the late morning and early afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ 14
001 WWUS73 KDVN 180857 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 257 AM CST Mon Dec 18 2023 IAZ040>042-051>054-063>068-076>078-087>089-ILZ015-024-181500- /O.CON.KDVN.WI.Y.0007.000000T0000Z-231218T1500Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Rock Island-Mercer- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Moline, Rock Island, and Aledo 257 AM CST Mon Dec 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST MONDAY... * WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest Illinois and east central, northeast, and southeast Iowa. * WHEN...Until 9 AM CST Today. * IMPACTS...Gusty winds will blow around unsecured objects, including holiday decorations. Tree limbs could be blown down leading to isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
799 WWUS73 KDVN 181502 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 902 AM CST Mon Dec 18 2023 IAZ040>042-051>054-063>068-076>078-087>089-ILZ015-024-181615- /O.EXP.KDVN.WI.Y.0007.000000T0000Z-231218T1500Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Rock Island-Mercer- Including the cities of Moline, Maquoketa, Dubuque, Marengo, Fairfield, Bettendorf, Iowa City, Burlington, Rock Island, Muscatine, Sigourney, Anamosa, Wapello, Mount Pleasant, Tipton, Independence, Davenport, Washington, Cedar Rapids, Clinton, Manchester, Aledo, and Vinton 902 AM CST Mon Dec 18 2023 ...WIND ADVISORY HAS EXPIRED... Wind gusts have dropped below 45 mph, so the Wind Advisory has been allowed to expire. Breezy conditions will continue through the day with northwest gusts of 30 to 35 mph. $$ Uttech
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Dec 17, 11:57 AM CST, 1 hour 38 minutes earlier. Its key messages:
- A cold windy surge is on the way tonight into Monday, with flurries at times.
- After Monday, temperatures will then trend back to above average. Another liquid precip system currently looks on track for Thursday night into Friday.
Area forecast discussion, Dec 17, 11:57 AM CST, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1157 AM CST Sun Dec 17 2023 .KEY MESSAGES... - A cold windy surge is on the way tonight into Monday, with flurries at times. - After Monday, temperatures will then trend back to above average. Another liquid precip system currently looks on track for Thursday night into Friday. && .SHORT TERM /THROUGH TONIGHT/... Issued at 203 AM CST Sun Dec 17 2023 Today will be a transition day from the saturated mild conditions yesterday and overnight to the colder 36-48hrs ahead. West to northwest winds will quickly eliminate any lingering light drizzle and fog in the east before dawn. Temperatures are not going to be much cooler today, though it will be cloudy and breezy at times. Highs today should still reach the upper 30s to mid 40s. Tonight, cold dry advection will surge into the CWA, during the evening, and by midnight wind chills should quickly fall to the teens or colder. By early Monday morning, we're looking at windy conditions with wind chills in the single digits to teens. Wind gusts to 35 mph seem a lock given the strong winds just 1000 ft AGL on model soundings. This strong wind surge aloft will mix down around 40 mph wind on gusts, and could achieve winds of 45 mph at times through Monday morning. The timing is not typical of advisory, but given the strength of the CAA, this may need a short advisory, but now will address this in the HWO and graphics today. There also could be some brief snow showers and flurries late tonight, and while no accumulation is expected you may notice a quick reduction in visibility, especially in northwest Illinois where the moisture depth is a bit deeper. && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 203 AM CST Sun Dec 17 2023 Monday, peak winds of 20 to 30 mph, gusting to near 45 mph will last through Noon, then gradually diminish through the afternoon to the 15 to 25 mph range. Flurries and a few snow showers (northeast) will continue to be threat through the morning and early afternoon. The intensity of snow showers is not confident, as this would rely on dewpoints remaining in the 20s and not mixing out. It seems the deeper mixing from the windy conditions should help dry out our the boundary layer, resulting in less impactful flurries. Following Monday's windy cold highs in the 20s to lower 30s, a cold winter night is expected, though the input from snow cover. The result should be a low temperature in the 10 to 15 range north of Interstate 80 and in the 15 to 18 range to the south. Wind chills should not be much of a factor after midnight, as winds will trend toward light and variable overnight. As advertised, this cold blast will be short lived, as the passing upper trof will already be on it's way out by Tuesday. The cold start should provide a breezy cold day, with south winds Tuesday, as highs reach the lower 30s north to upper 30s south. These south winds will continue to draw in milder air for the mid week, as highs on Wednesday reach the 40s, followed by 50s for Thursday through the Christmas Weekend ahead. This incredible warmth for late December will include rain chances, especially in southern areas for Thursday night through Friday. This chance has been present in ensemble runs for the past few days, with the main deviation in whether it tracks this far north or not. For now, this is supportive of 30-60% NBM pops for rain. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1145 AM CST Sun Dec 17 2023 Widespread MVFR ceilings expected today with localized pockets of IFR mainly near DBQ. A brief window of improvement is anticipated early tonight ahead of a strong cold front. Once the front reaches the area around midnight, W to NW winds will rapidly increase, gusting around 35 kts at times, and occasional flurries will be possible into early Monday AM. There could even be a few brief snow showers near DBQ overnight. The windy conditions will continue through the day on Monday with prevailing VFR. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Ervin LONG TERM...Ervin AVIATION...Uttech
Hazardous weather outlook, Dec 17, 3:09 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 309 AM CST Sun Dec 17 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-180915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 309 AM CST Sun Dec 17 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A powerful cold front will arrive tonight, with strong northwest winds up to 40 mph expected, and scattered snow flurries. Those traveling late tonight should prepare for strong winds. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Cold and windy conditions will continue Monday, with northwest wind gusts up to 45 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Wind Advisories in Iowa, 2023Wind Advisories in Illinois, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.